Neurological Manifestations Associated with Synthetic Cannabinoid Use – A Case Series
Marwa Elnazeir, Siddharth Narayanan, Pradeepthi Badugu, Abid Hussain, Cody B. Stephens,
Riwaj Bhagat, Christopher M. Jones, Wei Liu, Alexi R. Hernandez, Kerri S. Remmel and Adriana E.
The Open Neurology Journal, 2020, 14, 53-58.
Doi : 10.2174/1874205X02014010053
Background : Synthetic Cannabinoid (SC) use has emerged as a growing public health threat in the United States. Several unexpected cases, presenting with a constellation of unrelated symptoms, but all having toxicity linked to SC use, have been reported in the last decade (2010-2019).
Methods : We report a cluster of several independent cases where patients were admitted having different neurological manifestations. Extensive and expensive work-ups were performed. Upon further inspection, extended toxicology screens were found to be positive for SC metabolites.
Results : It is alarming to observe that several reports highlight an increase in the varied and significant morbidity associated after SC use. Various SC compositions have been synthesized and distributed, with new molecules being generated at a staggering rate leading to unexpected manifestations.
Conclusion : Young people are the most frequent users owing to its recreational effects, its easy accessibility, lower cost and difficulty in being detected in the urine by routine drug screens. From a hospital quality improvement perspective, efforts to characterize the presence of newly generated SC molecules and establish more accessible in-house screening methods will be a starting step in reducing the associated cost-burden. This will also minimize the unnecessary invasive procedures performed on a specific patient. From a socioeconomic viewpoint, solid and systematic crosstalk with increased recognition and reporting mechanism between the healthcare staff and public health personnel is strongly warranted to support state and federal regulatory efforts in combating this ongoing SC epidemic.
Keywords : Stroke, Synthetic cannabinoids, Drug toxicity screens, Urine test, Seizures, Cardiovascular.
Synthetic Cannabinoids (SC) are a public health concern due to their adverse effects and public safety concerns . To mimic the bliss effects of marijuana, SCs have been sprayed onto plant material, and this plant material has been consequently packaged and sold under the brand name “Spice” or “K2” . Young people are the most frequent users, attributed due to its recreational effects, easy accessibility and difficulty in being detected in urine toxicology screens .
Patients admitted to the intensive care unit after SC exposure have exhibited significant organ dysfunction, neurologic and respiratory-related symptoms , having severe to fatal intoxications [5, 6]. We present a series of several independent cases where patients presented with neurological manifestations also had an array of unrelated signs and symptoms. Upon further differential and subsequent expanded toxicology screens, they were found to be positive for SC use.
2. CASE SERIES
Case 1 : A 21-year-old African-American male with no remarkable past medical history was transferred from an outside hospital for continuous electroencephalogram (EEG) monitoring, after having status epilepticus. As reported by outside hospital records, the patient was out with friends at a restaurant where he acted strangely and started barking like a dog. Soon after, he became agitated, combative and difficult to control. In the emergency department (ED), he experienced generalized tonic-clonic seizures (GTCSs) for a prolonged period of time. He was therefore intubated, sedated and was given ketamine, versed and propofol. Extensive labs and magnetic resonance imaging (MRI) scans were unremarkable. EEG showed generalized slowing without active seizure or epileptiform activity. Further extensive lab testing for SC metabolites using high-performance liquid chromatography/tandem mass spectrometry (HPLC-MS/MS) revealed after two weeks that he was positive for MDMB FUBINACA 3,3 dimethyl butanoic acid. He was weaned off the ventilator support and extubated the next day. Upon further inquiry, the patient admitted to the use of marijuana that he exchanged with his friends, saying that it tasted funny. He did not experience further seizures (no anti-seizure drugs (ASD) were given) and was discharged with outpatient follow-ups.